What can you eat on Metformin????

I just was put on Metformin to help with insulin resistance, trying to concieve and my reproductive endocrinologist thinks this is the issue. 1000mg a day is the goal but I wasn't a big eater before starting this pill so I was told to take 500mg lunch, and 500mg again with dinner if I eat dinner.
I have been so sick the last 3 days its not even funny. I was almost too sick to get through my entire shift on friday. And today I avoided eating anything other then a greek yogurt and some string cheese until 7pm when I got off work.
I've been doing research and trying to find food I can eat but so far everything is I might be able to eat it once and then the next time I get sick, with the exception of string cheese, hard boiled eggs, and greek yogurt. Those have been a pretty solid choice.

So I'm hoping someone who has been on this medicine can help me, what food should I be able to eat? How long am I going to feel like crap?

I did notice I am struggling to get protein is protein powder something I could safely put in a smoothie or something?

Replies

  • susanaq27
    susanaq27 Posts: 1 Member
    Take the pill at night after you eat.
  • L1zardQueen
    L1zardQueen Posts: 8,754 Member
    edited June 2017
    maybe you are pregnant?
  • porcelanmermaid
    porcelanmermaid Posts: 60 Member
    maybe you are pregnant?

    I wish. Not ovulating though so its not possible.
  • allenic10
    allenic10 Posts: 19 Member
    I was on Metformin for a bit as part of my PCOS management. It was making my blood sugar drop too low, which can make you feel sick. I would definitely let your doctor know!
  • hillaryflicka92
    hillaryflicka92 Posts: 613 Member
    I tried metformin and eventually gave up.
    The BEST results I got were eating really low fat and id take my full dose at night before bed, and Id sleep through the worst.
  • gettingreallyfedupnow
    gettingreallyfedupnow Posts: 79 Member
    Nausea is a common side effect of Metformin. It would be worth going back to your GP to see if they can change you onto the modified release version instead, which should help.
  • bex1403
    bex1403 Posts: 1 Member
    I take three per day for all the same reasons and I've found I feel ok on two per day but three makes me feel sickly. Definitely low fat meals and smaller portions. I enjoy cheese spread and crackers, fruits and cereals. Salmon, mince and bacon are the only meats I can stand when taking metformin.
    For the record I was told to stop taking it pre-ivf and fell naturally despite no cycles. There's hope x
  • PKM0515
    PKM0515 Posts: 2,937 Member
    The extended release version was/is so much easier on my stomach. Also, you really should take it with a meal. Part of your problem may be taking it on an "empty" stomach, imo.

    Hope you feel better soon. :)
  • rednote49
    rednote49 Posts: 124 Member
    I was put on Met for my PCOS. It's more like what you should stay away from if you don't want the side effects. So anything greasy, high in sugar or fat is gonna keep ya in the toilet for quite a while. So besides those you're good to go :)
  • nvmomketo
    nvmomketo Posts: 12,019 Member
    Brand name Glucophage is sometimes easier on the stomach than generic metformin. It might be something to look into.

    Most will ease into it too. You may need to cut back for a time while getting used to it.

    The book Dr Bernstein's Diabetes Solution has a lot of info on metformin, as well as dietary information (low carb) to lower your blood glucose. Its a great book that I highly recommend.
  • michael1976_ca
    michael1976_ca Posts: 3,488 Member
    I would talk to your dr I've never had a problem and i'm taking a high dose 500 in the morning 250 at lunch and another 500 at night.. I take it for type two diabetes. this just surprises me that others are having problem with it
  • loki912017
    loki912017 Posts: 2 Member
    I just started Metformin for infertility as well. Check your blood sugar. I was feeling so ill and weak...my blood sugar was 80. It can make your sugar drop, especially for those of us who aren't diabetic.
  • WendyLeigh1119
    WendyLeigh1119 Posts: 495 Member
    I also take 1000 mg of Metformin daily along with Spironolactone for PCOS. I don't get any nausea from it, but it's really common and usually passes if you casn ride out the first month or so.

    The dizziness is a constant problem for me and makes workouts and balance harder. But you do get used to it. It's also OK to take it during the meal so that you don't get as nauseous.
  • porcelanmermaid
    porcelanmermaid Posts: 60 Member
    loki912017 wrote: »
    I just started Metformin for infertility as well. Check your blood sugar. I was feeling so ill and weak...my blood sugar was 80. It can make your sugar drop, especially for those of us who aren't diabetic.

    How do i check my blood sugar? I dont have a monitor.
  • Need2Exerc1se
    Need2Exerc1se Posts: 13,576 Member
    Contact your doctor. What you are experiencing could be a reaction to the medication. There are other options.
  • naeemaahmed
    naeemaahmed Posts: 2 Member
    hello, I am type 2 too. You may want to space out the tablets slightly more,

    500mg with breakfast
    500 with evening meal

    I take 1 in the morning and 1 at 5-6pm

    If you have just started on metformin it can take some time for your body to settle down with it some people report stomach aches and diarrhea. It will pass. (if it doesn't pass you can ask for the slower release version) which some people seem to do better with.

    In terms of what i eat, try and stay off things that are loaded with sugar or likely to spike your sugar high, Take a look at the glycimetric index, also try and eat some protein with any meal / carbs.

    I tend to find i feel ill if i don't eat for a long time, and also things that are high on the index, so high glucose items but also mangos and pineapples spike my sugar

    Regarding the meter this is the only way to measure your sugar level other then the full blood test the GP should send your bloods off for every 6 - 12 months , i dont know where you live, i am in the UK and i was lucky to get pins, strips and the meter from my GP, its worth asking, argue that you need it to measure what food spikes your sugar and how you react to it for better control .. if you dont know where it is you cant really get better control.

    In terms of protien powder you need to be careful as a lot are loaded with sweatners and carbs, the one i found without any of that is the unflavoured version of my protien whey. It doesnt spike your sugars like the res, but im afraid it does taste a bit plane .. but you do get used to it.

    I hope some of that helps, if you need any more info im happy to chat


  • Junebug22c1
    Junebug22c1 Posts: 6 Member
    Are you on metformin or metformin ER? I can not take the plain metformin. It causes me to have diarrhea so horribly bad. Totally unacceptable!!!!!! I stayed nauseous all the time.
  • naeemaahmed
    naeemaahmed Posts: 2 Member
    i started off on metformin, but i couldn't settle down with it, i asked for the metformin slow release, it comes under a few names, SR or ER, slow release / extended release.
  • porcelanmermaid
    porcelanmermaid Posts: 60 Member
    Im on regular metformin. My next appointment i will ask about switching to ER if my stomach hasnt chilled out by then